Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Flagstaff, AZ

August 18, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2012, 3:06 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 3:06 PM MST (22:06 UTC)
Expired
Aug 18, 2012, 3:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS55 KFGZ 182206
SVRFGZ
AZC025-182230-
/O.NEW.KFGZ.SV.W.0034.120818T2206Z-120818T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 303 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL YAVAPAI COUNTY...OR 9 MILES EAST OF COTTONWOOD-VERDE
  VILLAGE...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN YAVAPAI COUNTY AT 320 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176
TIME...MOT...LOC 2206Z 008DEG 3KT 3472 11183

$$

RB
2 follow-up statements
065 
WWUS55 KFGZ 182217
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST SAT AUG 18 2012

AZC025-182230-
/O.CON.KFGZ.SV.W.0034.000000T0000Z-120818T2230Z/
YAVAPAI AZ-
317 PM MST SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL YAVAPAI COUNTY...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL YAVAPAI COUNTY...OR 9 MILES EAST OF 
COTTONWOOD-VERDE VILLAGE...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN YAVAPAI COUNTY AT 330 PM MST

LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176
TIME...MOT...LOC 2216Z 008DEG 3KT 3471 11183

$$

RB
163 
WWUS55 KFGZ 182225
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST SAT AUG 18 2012

AZC025-182235-
/O.EXP.KFGZ.SV.W.0034.000000T0000Z-120818T2230Z/
YAVAPAI AZ-
325 PM MST SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 330 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN.

LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176
TIME...MOT...LOC 2225Z 008DEG 3KT 3470 11183

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:57 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 9:57 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
957 AM MST SAT AUG 18 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER ARIZONA THROUGH THE WEEKEND.
MOISTURE WILL REMAIN PLENTIFUL ALONG AND SOUTH OF THE KAIBAB
PLATEAU...THE MOGOLLON RIM AND THE WHITE MOUNTAINS. EXPECT FAIR
COVERAGE OF SHOWERS AND STORMS IN THIS REGION. DRIER AIR WILL
MOVE INTO NORTHEASTERN ARIZONA THROUGH SUNDAY WITH REDUCED CHANCES
FOR THUNDERSTORMS IN THIS AREA.

&&

.DISCUSSION...
WITH CLEAR SKIES AND MOIST DEWPOINTS ACROSS THE NORTHLAND THIS
MORNING...AN ACTIVE DAY OF MONSOON THUNDERSTORMS IS EXPECTED. THIS
IS REPRESENTED IN THE CURRENT FORECAST WELL...WITH NO MAJOR
UPDATES EXPECTED AT THIS TIME.

&&

.PREVIOUS DISCUSSION /325 AM MST/...
UPPER LEVEL HIGH PRESSURE IS FORECAST TO LINGER NORTHWEST OF THE
AREA TODAY...THEN SLIDE SOUTH OVER SOUTHERN SECTIONS OF THE STATE
SUNDAY.

FOR THIS WEEKEND...THUNDERSTORMS AND SHOWERS ARE FORECAST TO
REDEVELOP BEFORE NOON OVER THE HIGHER TERRAIN. THUNDERSTORM
OUTFLOWS SPREADING AWAY FROM HEAVY SHOWERS WILL SPREAD CONVECTIVE
ACTIVITY SOUTH OF THE RIM INTO THE EVENING HOURS. HIGHER PW
PERSISTS FROM THE KAIBAB PLATEAU SOUTHWARD ALONG THE MOGOLLON RIM
AND THE WHITE MOUNTAINS...SOUTH INTO YAVAPAI AND NORTHERN GILA
COUNTIES...IN THIS AREA SHOWERS AND THUNDERSTORMS HAVE A HIGHER
PROBABILITY OF PRODUCING LOCALIZED HEAVY RAIN. WHILE DRIER AIR
OVER THE FOUR CORNERS AND LITTLE COLORADO RIVER REGION OF ARIZONA
WILL CONTINUE TO LIMIT STORMS...WITH LESS OF A POTENTIAL TO
PRODUCE HEAVY RAIN.

MONDAY THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO SHOW THE HIGH
PRESSURE RIDGE MOVING SLOWLY SOUTHEASTWARD INTO SOUTHERN NEW MEXICO.
THIS WILL PLACE NORTHERN ARIZONA IN A MORE MOISTURE FAVORABLE
SOUTHEASTERLY WIND FLOW REGIME...INCREASING OUR COVERAGE OF SHOWERS
AND THUNDERSTORMS ACROSS ALL OF NORTHERN ARIZONA THROUGH AT LEAST
WEDNESDAY.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT SCT-BKN SC/CU SOUTH OF A LINE FROM
KIGM TO KPAN UNTIL 19Z. BASES WILL BE FROM 3-5KFT AGL. AFT 18Z-
20Z...EXPECT SCT TO NMRS SHRA/TSRA WITH ISOLD +TSRA MAINLY SOUTH
OF A LINE FROM KGCN TO KRQE...ESPECIALLY SOUTH OF THE I-40
CORRIDOR. MOST STORMS WILL PRODUCE MODERATE TO HEAVY RAIN AND MVFR
CONDITIONS. STRONGER STORMS WILL PRODUCE IFR CONDITIONS...GUSTY
WINDS AND HAIL. CONVECTIVE ACTIVITY WILL DECREASE BY 02Z-04Z
SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD/TC
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 18, 4:16 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 AM MST SAT AUG 18 2012

AZZ004>018-037>040-191115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
416 AM MST SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOGOLLON RIM AND
MOVE SOUTHWEST INTO YAVAPAI AND GILA COUNTIES. STORMS THAT FORM
OVER THE BLACK MESA AND CHUSKA MOUNTAINS WILL MOVE SOUTHWEST INTO
THE LITTLE COLORADO RIVER VALLEY BY LATE AFTERNOON AND EARLY
EVENING. LOWER ELEVATION AREAS ALONG THE UTAH BORDER SHOULD SEE
STORMS MOVE SOUTHWARD FROM UTAH DURING THE LATE AFTERNOON.

THE STORM THREATS FOR ALL AREAS ARE HEAVY RAIN...HAIL...GUSTY
WINDS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS
WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 18, 12:02 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1202 PM MST SAT AUG 18 2012

AZZ018-181945-
GILA AZ-
1202 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 1245 PM MST

AT 1157 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM PRODUCING HEAVY RAIN...OVER THE POCO BURN AREA 8
MILES NORTHEAST OF YOUNG...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3418 11077 3414 11092 3420 11092 3423 11081
TIME...MOT...LOC 1900Z 315DEG 7KT 3415 11082

RB
Special weather statement, Aug 18, 12:52 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1252 PM MST SAT AUG 18 2012

AZZ016-018-182030-
GILA AZ-COCONINO AZ-
1252 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 1248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KOHLS RANCH.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   KOHLS RANCH AND  TONTO VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3425 11093 3424 11113 3432 11113 3435 11096
TIME...MOT...LOC 1952Z 180DEG 0KT 3431 11106

RB
Special weather statement, Aug 18, 1:03 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SAT AUG 18 2012

AZZ015-038-182045-
COCONINO AZ-
103 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 145 PM MST

AT 102 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARKS...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3507 11168 3499 11194 3522 11202 3529 11182
TIME...MOT...LOC 2003Z 339DEG 5KT 3517 11188

RB
Special weather statement, Aug 18, 1:34 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST SAT AUG 18 2012

AZZ016-018-182115-
GILA AZ-NAVAJO AZ-
134 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 215 PM MST

AT 130 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF YOUNG...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3390 11067 3389 11087 3404 11086 3405 11071
TIME...MOT...LOC 2034Z 009DEG 4KT 3400 11077

RB
Special weather statement, Aug 18, 1:50 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
150 PM MST SAT AUG 18 2012

AZZ018-182130-
GILA AZ-
150 PM MST SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 230 PM MST

AT 148 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF YOUNG...THIS STORM IS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3392 11100 3404 11116 3416 11100 3404 11086
TIME...MOT...LOC 2050Z 049DEG 4KT 3405 11102

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:31 PM MSTSpecial Weather StatementFGZNavajo59 min
Aug 18, 12:02 PM MSTSpecial Weather StatementFGZGila43 min
Aug 18, 12:52 PM MSTSpecial Weather StatementFGZ38 min
Aug 18, 1:03 PM MSTSpecial Weather StatementFGZ42 min
Aug 18, 1:34 PM MSTSpecial Weather StatementFGZGila41 min
Aug 18, 1:50 PM MSTSpecial Weather StatementFGZGila40 min
Aug 18, 1:58 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 18, 2:53 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Aug 18, 3:00 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 18, 3:28 PM MSTSevere Thunderstorm WarningFGZYavapai17 min
Aug 18, 3:50 PM MSTAreal Flood AdvisoryFGZNavajo63 min
Aug 18, 4:01 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.